General Question

gimmedat's avatar

When cough, congestion, and other cold-like symptoms are the side effects of a medication, are those conditions contagious?

Asked by gimmedat (3943points) February 1st, 2009 from iPhone

I’ve recently started taking a new headache medication and a common side effect, of which I apparently suffer, is cold-like symptoms. I have a cough and I am congested. I’m wondering, if these are side effects of a medication, will they only impact me, or am I still likely to pass the cough and stuffiness along?

Observing members: 0 Composing members: 0

11 Answers

bythebay's avatar

***Totally off topic – how’s your son doing?

Anaphase's avatar

Good question. I wish I knew the answer.

My guess is that, no, they’re not contagious since you don’t actually have whatever virus it is that causes colds and your symptoms are only caused by the medicine…

gimmedat's avatar

He’s great, thanks for asking! Ate all day, kept it all down, back to school tomorrow!!

bythebay's avatar

Glad he’s better. I have no real answer for your Q, other than to say I doubt you’re contagious as the symptoms are not virus or bacteria related.

shilolo's avatar

You aren’t in any way, shape, or form, contagious. Being contagious requires you to actually be a carrier of some sort of germ (virus, bacteria, fungus, etc.), which you clearly do not have.

Anaphase's avatar

Totally called that shit.

gimmedat's avatar

You did totally call that shit. I am totally confused. It’s like I have a cold, but I don’t really have a cold? The mucus is real, and green, but I feel fine, other than being congested, and I can’t pop my ears. I am the poster child for medication side effects, I swear. I no longer taste anything the same. I crave freaking banana peppers, and my hands and feet are tingling. On the upside…the last two headaches haven’t been as severe. Ugh.

shilolo's avatar

What is this mystery medicine? That sounds awful. I’ve never heard of those side effects before.

gimmedat's avatar

Topamax. It’s an anticonvulsant, but I’m on it to prevent headaches. I’ve been on so many different medications, and gone through so many different side effects, it’s ridiculous!

shilolo's avatar

Ok. I take back what I said above. In theory, you could be contagious, since, taking a look at the side effect profile of Topamax, an increased incidence of viral infections do appear to be more commonly cited as side effects. So, your “side effect” might actually be a real infection, and thus, you might be contagious.

gimmedat's avatar

Ahhh crap. I really need to decide whether I stick this one out or toss the script.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther